Pennsylvania, 2005

Flash Flood in Pennsylvania, April 3, 2005

April 3, 2005 · NWS BGM · 1 event in 1 county or zone

A slow moving storm from the Ohio Valley brought 1 to 3 inches of rain on April 2nd and 3rd. Before this storm, the rivers and streams had high flows due to a previous rainstorm March 28th and snowmelt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving storm from the Ohio Valley brought 1 to 3 inches of rain on April 2nd and 3rd. Before this storm, the rivers and streams had high flows due to a previous rainstorm March 28th and snowmelt. All towns were affected in the county by flash flooding. Roads, bridges and buildings were damaged. The hardest hit areas from the flash flooding were in the northern part of the county. Some of the towns most impacted were Damascus, Manchester, Scott, Buckingham, Starucca, and Mt. Pleasant. Numerous creeks and streams came out of their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 2, 3:15 PM EST, 8 hours 45 minutes earlier.

Area forecast discussion, Apr 2, 3:15 PM EST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EST SAT APR 2 2005

.SHORT TERM (TODAY-SUNDAY)...
CONVEYER BELT OF MODERATE TO HEAVY RAINFALL CONTINUES TO STRETCH
FROM COASTAL NORTH CAROLINA NORTHWEST THRU THE FINGER LAKES AND
CENTRAL NEW YORK. THE 12Z MESOETA CAPTURED THE BAND PRETTY WELL AND
SHOWS THAT IT WILL PIVOT EAST ACROSS THE FORECAST AREA THIS
AFTERNOON AND EVENING. THE MESOETA 300MB POTENTIAL VORTICITY AND JET
MAX CORRESPONDS WELL TO THE PRECIP AREA, AND SHOWS THE BACK EDGE OF
THE HEAVIER RAIN REACHING ELM/BGM REGION BY 00Z AND THRU OUR
NORTHEAST COUNTIES AROUND 03Z, WHICH MAY BE A BIT FAST. OVERALL, THE
FORECAST FOR TONIGHT WILL NOT CHANGE MUCH, BUT WILL ADD MENTION OF
+RA THIS EVENING TO CORRESPOND WITH HEAVY RAIN BAND.

NEXT FORECAST PROBLEM FOR SUNDAY WILL BE WRAP AROUND PRECIP AS THE
UPPER LOW IS PROGGED TO MOVE SLOWLY TO NORTHEAST PA. COLDER AIR WILL
FILTER IN BEHIND THE SYSTEM. MODEL DIFFERENCES IN JUST HOW QUICKLY
THE COLDER AIR MAKES ITS WAY IN AND WHEN PRECIP CHANGES OVER TO SOME
SNOW. AT THIS POINT, WILL MIX SOME SNOW IN WITH THE RAIN IN OUR FAR
WESTERN ZONES DURING THE AFTEROON, AND PUT UP TO AN INCH OF SNOW
PSBLE ACCUM INTO THE HIGHER ELEVATIONS IN WESTERN STEUBEN COUNTY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
THE SLOW MOVING...FLOOD STORM WILL LOSE IT/S GRIP BY MONDAY NIGHT
WITH LINGERING MIX OF RAIN AND SNOW SHOWERS ENDING. MED RANGE MODELS
THEN IN FAIR AGREEMENT THAT WEATHER WILL BRIEFLY DRY OUT UNDER
RIDGING AT THE SURFACE AND ALOFT. ANOTHER POWERFUL LOW DROPS INTO
THE TN/OH VALLEY LATE NEXT WEEK AND MOVE SLOWLY. MODELS SHOW FCST
AREA TO BE IN THE FOCUS AREA OF BAROCLINIC ZONE UNDER UPR JET...THUS
POTENTIAL EXISTS FOR ANOTHER ROUND OF SIGNIFICANT RAIN AND POSSIBLE
FLOODING. WITH CONSIDERABLE UNCERTAINTY AT THIS POINT...DESPITE
PRETTY GOOD MODEL AND ENSEMBLE AGREEMENT...WILL CONTINUE WITH CHANCE
POPS AT THIS TIME RANGE.

&&

.AVIATION (02/18Z - 03/18Z)...
AREA OF MODERATE TO HEAVY RAIN WILL MOVE ACROSS THE AREA THIS
AFTERNOON THROUGH THIS EVENING, BRINING LOW MVFR TO IFR CONDITIONS
AT ALL TAF LOCATIONS. HEAVIER RAIN WILL TAPER OFF FROM WEST TO EAST
THIS EVENING, BUT OCCASIONAL LIGHTER RAIN SHOWERS WILL CONTINUE
THROUGH THE OVERNIGHT INTO SUNDAY MORNING WITH LOW MVFR CEILINGS AT
BEST.

&&

.HYDROLOGY...
HEAVY RAIN IN PROGRESS...ESPECIALLY OVER CHEMUNG AND FINGER LAKE
BASINS WITH A SECOND AREA IN DELAWARE BASIN. SUSQUEHANNA BASIN JUST
NOW FILLING IN WITH MORE PRECIPITATION AND EXPECTED TO CONTINUE WELL
INTO THE EVENING WITH 2+ AMOUNTS MOST EVERYWHERE. FLOOD WARNINGS
FOR COUNTYWIDE SMALL STREAM AND CREEK FLOODING HAVE BEEN POSTED.
RIVER FLOOD WARNINGS COVER NEARLY ALL RIVER POINTS AND MORE EXPECTED
TO BE ISSUED. BOTTOM LINE...MODERATE FLOODING MOST OF AREA AT A
MINIMUM. MAJOR FLOODING LIKELY IN SOME AREAS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH TODAY THRU SUN ALL ZONES.
RIVER FLOOD WARNINGS AT POINTS IN CHEMUNG, SUSQUEHANNA AND DELAWARE
BASINS.
.PA...FLOOD WATCH TODAY THRU SUN ALL ZONES.
RIVER FLOOD WARNINGS AT POINTS IN THE SUSQUEHANNA BASIN.
&&
Hazardous weather outlook, Apr 2, 4:25 AM EST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 AM EST SAT APR 2 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
425 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
HEAVY RAIN WILL CAUSE MODERATE TO MAJOR FLOODING STARTING TODAY AND
CONTINUING INTO SUNDAY. A FLOOD WATCH REMAINS IN EFFECT FOR THE
ENTIRE REGION  - SEE PRODUCT ALBFFABGM FOR DETAILS. FLOOD WARNINGS
ARE IN EFFECT FOR MANY RIVERS - SEE PRODUCTS ALBFLWBGM AND ALBFFSBGM
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
RIVER FLOODING WILL CONTINUE AT LEAST INTO MONDAY FROM THIS WEEKENDS
STORM. THERE IS THE POTENTIAL FOR SOME SNOW ACCUMULATION LATE SUNDAY
NIGHT INTO MONDAY, BUT AT THIS TIME THESE ACCUMULATIONS ARE EXPECTED
TO BE ON THE LIGHT SIDE.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION MAY BE REQUIRED TODAY OR TONIGHT. RAINFALL
SPOTTERS ARE ENCOURAGED TO RELAY THEIR REPORTS TO THE NATIONAL
WEATHER SERVICE IN BINGHAMTON.

In the hours before

Local storm report, Apr 2, 6:41 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
641 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLOOD            SPENCER                 42.22N 76.49W
04/02/2005                   TIOGA              NY   TRAINED SPOTTER

            ROADS FLOODED

0600 PM     FLOOD            COLCHESTER              42.17N 75.08W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED ACROSS THE ENTIRE COUNTY.

0400 PM     FLOOD            LAURENS                 42.53N 75.09W
04/02/2005                   OTSEGO             NY   EMERGENCY MNGR

            OTEGO CREEK OUT OF BANKS. ROUTE 11A FLOODED. OTHER ROADS
            CLOSED ACROSS THE COUNTY.

&&

JAB
Local storm report, Apr 2, 7:17 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
717 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      EQUINUNK                41.85N 75.22W
04/02/2005                   WAYNE              PA   EMERGENCY MNGR

            LITTLE EQUINUK CREEK WELL OUT OF BANKS. FLOODED PINE MILL
            ROAD AND IS STILL RISING.

0705 PM     FLASH FLOOD      MOUNTAIN TOP            41.17N 75.90W
04/02/2005                   LUZERNE            PA   LAW ENFORCEMENT

            ROADS FLOODED.

&&

JAB
Local storm report, Apr 2, 8:45 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      DELHI                   42.28N 74.91W
04/02/2005                   DELAWARE           NY   EMERGENCY MNGR

            MOST STREAMS AND CREEKS ARE OUT OF THEIR BANKS ACROSS THE
            COUNTY. NUMEROUS ROADS FLOODED. STATE OF EMERGENCY
            DECLARED.

0820 PM     FLASH FLOOD      STARRUCA                41.90N 75.45W
04/02/2005                   WAYNE              PA   AMATEUR RADIO

            SHADIGEE CREEK OUT OF ITS BANKS. ALL LOW LYING AREAS
            FLOODED NEAR STARUCCA. NUMEROUS OTHER CREEKS OVERFLOWING
            WITH ROADS CLOSED COUNTYWIDE. STATE OF EMERGENCY
            DECLARED.

&&

JAB
Local storm report, Apr 2, 9:11 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
911 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      LIBERTY                 41.80N 74.75W
04/02/2005                   SULLIVAN           NY   LAW ENFORCEMENT

            ALL LOW LYING ROADS FLOODED COUNTYWIDE. STATE OF
            EMERGENCY DECLARED.

&&

JAB
Local storm report, Apr 2, 10:06 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1006 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLASH FLOOD      HALE EDDY               42.00N 75.37W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            ROUTE 17 CLOSED IN BOTH DIRECTIONS BETWEEN DEPOSIT AND
            HANCOCK DUE TO FLOODING

&&

JAB
Local storm report, Apr 2, 10:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1026 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      LA FAYETTE              42.88N 76.10W
04/02/2005                   ONONDAGA           NY   LAW ENFORCEMENT

            BUTTERNUT CREEK OUT OF ITS BANKS AND FLOODING ROUTE 20.

1020 PM     FLASH FLOOD      KIRKWOOD                42.03N 75.78W
04/02/2005                   BROOME             NY   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED COUNTYWIDE. EVACUATIONS TAKING
            PLACE IN KIRKWOOD AND DEPOSIT. STATE OF EMERGENCY
            DECLARED.

&&

JAB

The radar

The Binghamton radar (KBGM), 89 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
April 3, 12:00 AM EST to 7:00 AM EST
Where
Wayne County, Countywide
Property damage
$3.0 million
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -75.250

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447563.